• Users Online: 128
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current Articles Search Archives Submit article Instructions Subscribe Contacts Login 

 Table of Contents  
LETTER TO THE EDITOR
Year : 2019  |  Volume : 1  |  Issue : 4  |  Page : 135-136

Severe Hypersensitivity Syndrome to Lamotrigine


1 Department of Neurosurgery, All Institute of Medical Sciences, New Delhi, India
2 Department of Neurology, Icesi University, Cali, Colombia
3 Faculty of Health Sciences, University of Cartagena, Cartagena de Indias, Colombia

Date of Submission08-Apr-2020
Date of Acceptance20-Aug-2020
Date of Web Publication31-Dec-2020

Correspondence Address:
Dr. Luis Rafael Moscote-Salazar's
University of Cartagena, Cartagena de Indias
Colombia
Login to access the Email id


DOI: 10.4103/jtccm.jtccm_2_20

Get Permissions


How to cite this article:
Satyarthee GD, Pinilla-Monsalve GD, Moscote-Salazar's LR. Severe Hypersensitivity Syndrome to Lamotrigine. J Transl Crit Care Med 2019;1:135-6

How to cite this URL:
Satyarthee GD, Pinilla-Monsalve GD, Moscote-Salazar's LR. Severe Hypersensitivity Syndrome to Lamotrigine. J Transl Crit Care Med [serial online] 2019 [cited 2021 Nov 30];1:135-6. Available from: http://www.tccmjournal.com/text.asp?2019/1/4/135/305780



To the Editor,

Syndrome of hypersensitivity to lamotrigine (SHL) development after the initiation of antiepileptic medication with lamotrigine is extremely uncommon[1],[2],[3] and usually begins only after 8–12 from the onset of the treatment. Symptoms include spiking fever, generalized lymphadenopathy, cough, and airway secretion. In addition, hepatic and renal function may be compromised. Pediatricians, neurologists, and neurosurgeons should suspect this syndrome in patients with a recent onset of antiepileptic therapy, fever, and upper-respiratory-tract infections.

Pregnancy in epileptic women is a special situation that should be considered due to the potential teratogenic effects induced by carbamazepine and valproic acid. In such scenario, lamotrigine may represent a better pharmacological option as it is considered a safe medication, with a mild anti-folate effect that represents a lower rate of central-nervous-system anomalies compared to valproic acid.[4]

An 18-year-old female college student presented to the outpatient center with a history of epilepsy and attention deficit-hyperactivity disorder. She was evaluated by a neurologist who prescribed lamotrigine at the recommended dosage. Two weeks later, she developed a generalized skin rash and spiking fever. After 3 days from the onset of the symptoms, she consulted her neurologist, who ordered immediate hospitalization and discontinuation of lamotrigine. She was also assessed by the dermatology attending, who considered a toxico-dermic reaction in the differential, and prescribed anti-histaminic and steroid treatment. Routine hematological and biochemistry laboratories revealed very elevated count and percentage of eosinophils (13%), with impaired liver and renal function (creatinine 2.5 mg/dL). Chest X-ray was considered normal.

During the subsequent days, she continued exhibiting spiking fever, but renal function gradually recovered over the 1st week of in-hospital stay. She was discharged after 15 days, with scheduled follow-ups with the neurology and nephrology services at the institution.

Lamotrigine, a new-generation antiepileptic drug, is an effective treatment for an extensive range of seizure syndromes in children and adults, exhibiting no structural or pharmacological relationship to other antiepileptic agents commonly prescribed. SHL is characterized by a severe idiosyncratic reaction including rash and fever, with associated hepatitis, compromise of renal function, lymphadenopathy, and hematologic abnormalities, such as atypical lymphocytosis or eosinophilia.[5] Involved skin may exhibit features of erythroderma (generalized exfoliative dermatitis), with follicular papules, pustules, bullae or purpura. Around 90% present rash associated with fever and 75% exhibits generalized lymphadenopathy. Liver function is commonly compromised, but renal, splenic, pulmonary, or cardiac involvement has been also reported.[6],[7]

Hypersensitivity syndromes tend to occur with antiepileptic agents in rates ranging from 1 case/10.000-1 case/1000 exposures.[8] In 2017, Bricked and colleagues described how lamotrigine is one of the molecules associated with dermatological adverse reactions. Moreover, cumulative exposure to lamotrigine is estimated to be about 8.4 million patient-years with 54.513 adverse events reported across the globe; among those, 6.3% were cutaneous adverse reactions and 3.5% had a fatal outcome (0.01 fatal severe cutaneous adverse reactions per 1.000 patient-years of therapy).[4] Besides, delayed discontinuation of the treatment after the evident onset of hypersensitivity signs and symptoms, remains to be the common precedent of severe cutaneous adverse reactions.[9]

Until now, there is no standardized treatment protocol. A recent case series, including three patients, proposed the use of steroids as a successful therapy for determining a favorable and rapid clinical course, with liver function impairment requiring longer periods to reach normal values.[1],[2],[3],[4],[5] However, authors recommended the immediate discontinuation of lamotrigine as the most important clinical decision for prognosis, which should be accompanied by the start of an alternative antiepileptic regiment at appropriate dosages along with supportive measures and in-hospital monitoring under a comprehensive team including the neurology/neurosurgery, dermatology, gastroenterology and nephrology departments.

This kind of drug-induced idiosyncratic reaction has also been described during treatments to sulfonamides, steroids and allopurinol.[8] Regardless of the medication, hypersensitivity syndrome usually occurs from 2 to 6 weeks, and sometimes up to 12 weeks after the initiation of treatment.[6],[7]

In this case, the patient presented with spiking fever, rash, generalized lymphadenopathy, and impaired hepatic and renal function, promptly responding to therapy at the in-hospital setting leading to discharge at the 15th day after admission. Follow-up with the neurology and nephrology services were scheduled, with additional dermatology and gastroenterology appointments.

Nowadays, the mechanism behind lamotrigine hypersensitivity in different organs remains unclear. Schlienger et al. studied a case series of 26 patients and observed that 19% had eosinophilia in their differential blood cell count.[10] Furthermore, it has been hypothesized that the chemotoxic and inflammatory reaction is predominantly cellular rather than humoral. The mechanism apparently involves some kind of genetic susceptibility that promotes the accumulation of oxidized metabolites of the antiepileptic agents.

Finally, SHL is considered a medical emergency and once is diagnosed, a pharmacovigilance report should be filled out. Definitely, the most important decision is the urgent discontinuation of any additional dose of lamotrigine, replacing it with any other antiepileptic medication suitable for the underlying pathology. Immediate hospitalization should be commanded by a comprehensive team of specialists.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Leeder JS. Mechanisms of idiosyncratic hypersensitivity reactions to antiepileptic drugs. Epilepsia 1998;39 Suppl 7:S8-16.  Back to cited text no. 1
    
2.
Bakker CV, Hegt VN, Praag MC. Lamotrigine hypersensitivity syndrome and spiking Fever. Indian J Dermatol 2012;57:504.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Fervenza FC, Kanakiriya S, Kunau RT, Gibney R, Lager DJ. Acute granulomatous interstitial nephritis and colitis in anticonvulsant hypersensitivity syndrome associated with lamotrigine treatment. Am J Kidney Dis 2000;36:1034-40.  Back to cited text no. 3
    
4.
Berwaerts K, Sienaert P, De Fruyt J. Teratogenic effects of lamotrigine in women with bipolar disorder. Tijdschr Psychiatr 2009;51:741-50.  Back to cited text no. 4
    
5.
Hirsh LJ, Weintraub DB, Buchsbaum R, Spencer HT, Straka T, Hager M. Predictors of lamotrigine associated rash. Epilepsia 2006;47(2):318-22.  Back to cited text no. 5
    
6.
Sullivan JR, Shear NH. The drug hypersensitivity syndrome: What is the pathogenesis? Arch Dermatol 2001;137:357-64.  Back to cited text no. 6
    
7.
Kano Y, Shiohara T. The variable clinical picture of drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms in relation to the eliciting drug. Immunol Allergy Clin North Am 2009;29:481-501.  Back to cited text no. 7
    
8.
Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med 1994;331:1272-85.  Back to cited text no. 8
    
9.
Brickel N, Shaikh H, Kirkham A, Davies G, Chalker M, Yoshida P. Collaboration in pharmacovigilance: Lamotrigine and fatal severe cutaneous adverse reactions – A review of spontaneous reports. Ther Clin Risk Manag 2017;13:897-903.  Back to cited text no. 9
    
10.
Schlienger RG, Knowles SR, Shear NH. Lamotrigine-associated anticonvulsant hypersensitivity syndrome. Neurology 1998;51:1172-5.  Back to cited text no. 10
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed858    
    Printed18    
    Emailed0    
    PDF Downloaded58    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]